How biotin can mask a heart-attack signal
Biotin, also called vitamin B7, is sold in many hair, skin, and nail supplements. At high doses, it can interfere with some laboratory tests that use the biotin–streptavidin system—a chemical pairing built into certain assay designs.
One affected test may measure troponin, a protein released into the blood when heart muscle is injured. In a common “sandwich” assay, two laboratory antibodies bind troponin, and a signal from the resulting complex indicates how much is present. Some versions use biotin as part of the process that captures or detects that complex. Excess biotin circulating in a patient’s blood can disrupt that step, making the instrument produce a result that is lower than the true troponin level. In some cases, that can appear reassuring even when heart muscle damage is occurring.
Why the result can matter
Doctors interpret troponin alongside symptoms, an electrocardiogram, and sometimes repeated blood tests. But a falsely low result can complicate that assessment, particularly early in an emergency evaluation, when clinicians are trying to decide whether a heart attack is underway.
The interference is specific to certain test methods; not every hospital troponin assay is affected, and the risk depends on factors such as the supplement dose and timing. A laboratory may use a different assay or account for the possibility of interference.
What to tell the care team
Anyone being evaluated for possible heart attack should mention biotin supplements, including the product and dose if known. Do not delay emergency care to stop a supplement or wait for it to leave the bloodstream. Symptoms and other findings still require urgent assessment; the information helps clinicians and the laboratory interpret the test safely.






